Hail, Johnson
- When
- August 31, 8:03 AM CST to 8:04 AM CST
- Where
- Johnson County, 1.08 mi E of Latour
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.630, -94.100
Some hail fell in Johnson County on the morning of August 31, then in the afternoon some isolated flash flooding occurred in Carroll County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Some hail fell in Johnson County on the morning of August 31, then in the afternoon some isolated flash flooding occurred in Carroll County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 31, 5:06 AM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 606 AM CDT Fri Aug 31 2018 .Discussion... Issued at 309 AM CDT FRI AUG 31 2018 Scattered elevated convection ongoing across far northeast Kansas and northwest Missouri this morning as a weak shortwave trough riding along the northern periphery of a southern Plains ridge interacts with broad isentropic ascent in the 300-305K layer. Effective bulk layered shear of 40-50 kts combined with MUCAPE values of 1000-2000 J/kg has led to mainly a severe hail threat as strong capping resulting from an remnant EML plume inhibits the convective wind potential. With time this morning, CAMs to include both the NAMNest and HRRR continue to track this activity off to the east with bulk of activity remaining north of the KC Metro. Activity will likely persist a few hours after sunrise before the low-level jet weakens and activity pretty much dissipates by late morning. For the rest of the day, expect warmer temperatures with highs climbing into the middle to upper 80s, with a few low 90s possible across the western third of the CWA. With such an active weather pattern in-place, fcst models again highlight the possibility of another organized storm complex moving into northwest Missouri by late afternoon as yet another shortwave approaches from the central Plains. Another look at CAM guidance shows a multi-cell cluster taking aim at northern Missouri later today with ample instability and eroding low-level CIN likely supporting both a strong wind and large hail threat. Best dynamics will reside further north up in Iowa, however areas along and north of Route 36 should be in close enough proximity to see a few organized storms capable of large hail and damaging winds. Once this feature tracks off to the northeast by 10 PM or so, much of the overnight looks to be dry with the exception of the far northwest where early morning storms could develop along an approaching cold front. For Saturday, models have backed off on pops a tad as frontal a frontal boundary is expected to stall across southern Iowa. This feature will be the focus for storms during the day and evening, with the bulk of activity across our forecast area remaining north of Route 36. Highs will again warm into the upper 80s to lower 90s as southerly flow persists across the area. This changes a little by Sunday as a more pronounced trough approaches and leads to more widespread shwr/storm activity through the day and night. Beyond this, a very active weather pattern will continue with rain chances possible just about every day next week as semi-permanent ridge remains anchored over the American Southeast and ample moisture transport across to its west. This may be the pattern needed to help begin improving some of the drought conditions across the area. && .Aviation...(For the 12Z TAFS through 12Z Saturday Morning) Issued at 606 AM CDT FRI AUG 31 2018 Scattered shwrs/storms developing east of the KC Metro this morning should remain east of area terminals with dry conditions expected through the majority of the fcst period. Winds will increase out of the southwest with gusts to 25 kts possible later this afternoon with continuation into the early evening hours. Shwrs and storms will redevelop overnight however the bulk of activity is expected to remain north of area terminals. The only exception may be STJ after 06z, however will allow for additional model runs before deciding whether a thunder mention will be needed. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...32 Aviation...32
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 444 AM CDT Fri Aug 31 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-010945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 444 AM CDT Fri Aug 31 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms will push through northern Missouri this morning and into the early afternoon. The main concerns will be frequent lightning, small hail, torrential rainfall, and localized flooding. These storms are expected to dissipate by the early afternoon leaving most of the area in the upper 80s to lower 90s. A second round of storms is expected to form near the MO/IA border in the late afternoon to early evening and continue to develop in this region overnight. The main severe threat will remain on the IA side of the border, but isolated severe storms are possible on the MO side into the evening and overnight hours. Large hail and severe winds would be the main threat. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Some lingering storms will remain over northern Missouri Saturday morning, but the afternoon looks to remain mostly dry with temps in the lower 90s throughout the region. Saturday night into Sunday storms look to redevelop along the IA/MO border and then slowly track to the SE over the region throughout the day. The reoccurring storms over the northern portion of Missouri could eventually result in some localized and river flooding by Monday morning. An active pattern will set up going into the the work week with chances of rain occurring almost daily, although the severe thunderstorm chances look relatively low. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
615 AM CDT FRI AUG 31 2018
MOZ029-030-311200-
Ray MO-Clay MO-
615 AM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CLAY AND CENTRAL RAY
COUNTIES UNTIL 700 AM CDT...
At 615 AM CDT, Doppler radar was tracking a strong thunderstorm over
Crystal Lakes, or over Excelsior Springs, moving east at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Excelsior Springs, Richmond, Lawson, Hardin, Henrietta, Crystal
Lakes, Excelsior Estates, Woods Heights, Rayville, Mosby, Homestead
and Prathersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3943 9425 3940 9376 3929 9376 3920 9378
3920 9380 3921 9382 3921 9385 3920 9387
3932 9430
TIME...MOT...LOC 1115Z 283DEG 28KT 3936 9418
BarhamSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
621 AM CDT FRI AUG 31 2018
MOZ022-030-031-038-311200-
Ray MO-Carroll MO-Lafayette MO-Caldwell MO-
621 AM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAY...WESTERN
CARROLL...SOUTHEASTERN CALDWELL AND NORTHEASTERN LAFAYETTE COUNTIES
UNTIL 700 AM CDT...
At 621 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Braymer to 9 miles southeast of Cowgill to
6 miles north of Richmond. Movement was southeast at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Carrollton, Braymer, Norborne, Hardin, Bogard, Dover and Stet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3927 9345 3929 9347 3929 9348 3924 9348
3916 9370 3939 9410 3946 9392 3962 9376
3938 9331
TIME...MOT...LOC 1121Z 303DEG 28KT 3955 9373 3943 9385 3938 9400
BarhamSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
650 AM CDT FRI AUG 31 2018
MOZ031-038-039-311230-
Carroll MO-Saline MO-Lafayette MO-
650 AM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARROLL...
SOUTHWESTERN SALINE AND LAFAYETTE COUNTIES UNTIL 730 AM CDT...
At 650 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hardin to Lexington to near Wellington.
Movement was east at 50 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Marshall, Higginsville, Lexington, Concordia, Sweet Springs, Waverly,
Corder, Alma, Malta Bend, Blackburn, Mayview, Emma, Dover, Aullville,
Mount Leonard and Grand Pass.
This includes Interstate 70 in Missouri between mile markers 57 and
74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3904 9317 3894 9331 3906 9402 3922 9382
3920 9380 3921 9376 3927 9375 3916 9307
TIME...MOT...LOC 1150Z 282DEG 44KT 3923 9380 3917 9385 3909 9396
BarhamSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
706 AM CDT FRI AUG 31 2018
MOZ037-038-043-044-311245-
Cass MO-Johnson MO-Lafayette MO-Jackson MO-
706 AM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS...SOUTHWESTERN
LAFAYETTE...SOUTHEASTERN JACKSON AND NORTHWESTERN JOHNSON COUNTIES
UNTIL 745 AM CDT...
At 706 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Oak Grove to Lone Jack to Baldwin Park.
Movement was east at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Grain Valley, Pleasant Hill, Oak Grove, Odessa, Higginsville, Holden,
Lone Jack, Kingsville, Baldwin Park, Lake Lafayette, Bates City,
Strasburg, Pittsville and Fayetteville.
This includes Interstate 70 in Missouri between mile markers 25 and
49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3902 9372 3887 9376 3871 9391 3875 9431
3889 9422 3909 9417
TIME...MOT...LOC 1206Z 272DEG 24KT 3902 9412 3889 9415 3880 9422
BarhamPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
714 AM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM HAIL WHITE CLOUD 39.98N 95.30W
08/31/2018 E1.75 INCH DONIPHAN KS PUBLIC
DELAYED REPORT: REPORT ON TWITTER OF GOLF
BALL SIZED HAIL IN WHITE CLOUD. TIMING
ESTIMATED FROM RADAR.
&&
JRBSpecial Weather Statement National Weather Service Kansas City/Pleasant Hill MO 846 AM CDT FRI AUG 31 2018 MOZ043-044-054-311415- Cass MO-Johnson MO-Henry MO- 846 AM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CASS...NORTHWESTERN HENRY AND SOUTHWESTERN JOHNSON COUNTIES UNTIL 915 AM CDT... At 846 AM CDT, Doppler radar was tracking a strong thunderstorm near East Lynne, or near Garden City, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Garden City, Gunn City, Blairstown, La Tour and Quick City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3855 9420 3867 9421 3868 9392 3853 9392 TIME...MOT...LOC 1346Z 269DEG 14KT 3863 9416 Cutter
The Pleasant Hill radar (KEAX), 25 km away, was scanning. The volume nearest the first event began at 14:04 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Route E near Stet was closed due to running water over the road.
Route UU near Bosworth was closed due to running water over the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779267, 779265, 779266.